Wyoming, 2015High Wind in Wyoming, February 19, 2015
February 19, 2015 · NWS CYS · 7 events in 3 counties and zones
A fast moving low pressure system increased the pressure gradient over southeast Wyoming. The result was a brief period of strong gap winds through the wind corridors.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving low pressure system increased the pressure gradient over southeast Wyoming. The result was a brief period of strong gap winds through the wind corridors.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 18, 9:39 PM MST, 5 hours 16 minutes earlier.
Area forecast discussion, Feb 18, 9:39 PM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
939 PM MST WED FEB 18 2015
.UPDATE...
ISSUED AT 932 PM MST WED FEB 18 2015
NO BIG CHANGES TO TONIGHTS FORECAST. MARGINAL SHORT LIVED HIGH
WIND EVENT STILL EXPECTED TONIGHT. BASED ON THE LATEST MODEL RUNS
THE STRONGEST WINDS WILL BE BETWEEN 3 AM MST AND 9 AM MST. NO
CHANCES FOR PRECIPITATION TONIGHT ONLY SOME MID LEVEL CLOUDS OVER
THE NEBRASKA PANHANDLE WHICH WILL CLEAR FROM WEST TO EAST AND
EVENTUALLY LET TEMPERATURES FALL INTO THE TEENS LATE TONIGHT.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 429 PM MST WED FEB 18 2015
THE ARCTIC BOUNDARY CURRENTLY BISECTS THE FORECAST AREA
NORTHWEST-SOUTHEAST THIS AFTERNOON...WITH TEMPS HOLDING IN THE
LOW/MID 30S TO THE EAST OF THE BOUNDARY AND 30S/40S TO THE WEST.
WINDS ARE ALSO QUITE BREEZY TO THE WEST AS THIS BOUNDARY REMAINS
QUASI-STATIONARY...WITH GUSTS OF 40 TO 50 MPH QUITE COMMON ALONG
AND WEST OF I-25. THIS TREND WILL CONTINUE THROUGH THIS EVENING AS
THE BOUNDARY HOLDS POSITION.
A RELATIVELY WEAK SHORTWAVE TROUGH WILL APPROACH FROM THE
NORTHWEST TONIGHT AND WILL DEEPEN THE LEESIDE PRESSURE TROUGH
THROUGH EARLY THURSDAY MORNING. THE LLVL GRADIENT IS PROGGED TO
REMAIN ON THE MARGINAL SIDE AROUND 50 DAM...BUT MODELS STILL PEG
WINDS JUST OFF THE SURFACE TO BE IN THE VICINITY OF 50 TO 60 KTS
FROM 09-18Z. THINK THAT THE SHORTWAVE PASSAGE IN COMBINATION WITH
A DEVELOPING MOUNTAIN WAVE WILL BE JUST ENOUGH TO FORCE THESE
STRONG WINDS TO THE SFC IN THE WIND PRONE AREAS. SO WENT AHEAD AND
ISSUED A HIGH WIND WARNING FOR THE TYPICAL ARLINGTON-VEDAUWOO-
BUFORD-BORDEAUX AREAS WITH HIGHEST CONFIDENCE THAT WINDS WILL BE
STRONGEST ALONG THE I-80 CORRIDOR. THINK HIGHEST GUSTS WILL REMAIN
AROUND 60 MPH. THE GRADIENT WILL RELAX SOMEWHAT THRU THE
REMAINDER OF THURSDAY AS THE BOUNDARY SHIFTS WELL EAST OF THE
AREA WITH THE DEPARTING SHORTWAVE...ALTHOUGH WINDS WILL REMAIN
BREEZY. TEMPS WILL BE QUITE MILD IN THE 40S AND 50S WITH DRY
CONDITIONS.
ATTENTION THEN TURNS TOWARD A MAJOR PATTERN STARTING FRIDAY AS A
DEEP UPPER LEVEL TROUGH BEGINS TO DIG INTO THE WESTERN CONUS. THE
LEADING EDGE SHORTWAVE TROUGH WILL SLIDE SOUTHEAST INTO THE GREAT
BASIN ON FRIDAY WITH SURFACE CYCLOGENESIS OCCURRING OVER
SOUTHEAST COLORADO FRIDAY AFTERNOON IN ADVANCE OF THIS WAVE. SFC
WINDS OVER THE CWA WILL SHIFT TO THE NORTH IN RESPONSE TO THE
DEVELOPING LOW AND WILL DRAW A COLD FRONT SOUTH ACROSS THE AREA IN
THE LATE AFTERNOON. THE ASSOCIATED MOISTURE PLUME WILL OVERSPREAD
THE REGION AS THE SHORTWAVE APPROACHES...SO EXPECTING PRECIP TO
DEVELOP ACROSS THE CWA THROUGH THE DAY. MODELS HOLD OFF ON
ADVECTING THE DEEPER MOISTURE UNTIL LATER FRIDAY AFTERNOON SO WILL
BACK OFF POPS A BIT FOR FRIDAY MORNING AND EARLY AFTERNOON OVER
THE PLAINS...BUT WILL MAINTAIN AS IS FOR THE MOUNTAINS. TEMPS WILL
BE SUFFICIENTLY COLD ENOUGH OVER THE HIGH COUNTRY TO KEEP MOSTLY
SNOW OR A RAIN/SNOW MIX...WHILE CHANCES ARE THAT MOST OF THE
ACTIVITY OVER THE PLAINS WILL REMAIN RAIN. ONCE THE FRONT ROLLS
THROUGH IN THE AFTERNOON THOUGH...EXPECT A RAPID CHANGEOVER TO
SNOW AS FORECAST SOUNDINGS ILLUSTRATE A QUICK DROP IN TEMPERATURE.
LIKELY TO SEE A FEW INCHES OF SNOW ACCUMULATION IN THE MOUNTAINS
THROUGH THE DAY...WITH NOT MUCH EXPECTED IN THE LOWER ELEVATIONS
UNTIL FRIDAY NIGHT.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 429 PM MST WED FEB 18 2015
MAIN FORECAST CHALLENGES EARLY IN THE PERIOD WILL DEAL WITH
ACCUMULATING SNOWFALL AND WINDS. LATEST GFS/ECMWF MODEL SOLUTIONS
ARE IN REASONABLE AGREEMENT WITH THE POSITION AND STRENGTH OF THE
LONG WAVE TROUGH OVER MUCH OF THE LOWER 48 THIS WEEKEND INTO EARLY
NEXT WEEK. LEAD SHORTWAVE WILL DIVE SOUTHEAST FROM THE GREAT BASIN
ACROSS THE FOUR CORNERS REGION FRIDAY NIGHT AND SATURDAY. ARCTIC
COLD FRONT WILL BE MOVING SOUTH INTO NORTHERN COLORADO FRIDAY NIGHT
WITH UPSLOPE NORTHEASTERLY FLOW...MOISTURE AND OMEGA ENHANCING
SNOWFALL OVER MUCH OF SOUTHEAST WY AND WESTERN NE. BETTER LIFT AND
UPSLOPE WILL BE MAXIMIZED SOUTH OF THE WY-CO BORDER...HOWEVER
ACCUMULATING SNOWFALL WILL LIKELY OCCUR ALONG THE INTERSTATE 80
CORRIDOR. GUSTY NORTHEAST WINDS WILL DEVELOP SATURDAY AS 700MB
WINDS PEAK AROUND 30 KT. THE COMBINATION OF FALLING AND BLOWING
SNOW WILL RESULT IN HAZARDOUS TRAVEL. STILL TOO EARLY TO PIN DOWN
EXACT SNOW TOTALS WITH THIS SYSTEM...BUT LOOKING AT ADVISORY
SNOWFALL AMOUNTS OUTSIDE THE MOUNTAINS WITH POTENTIAL 3-6". THE
SNOWY/SIERRA MADRE AND SOUTHERN LARAMIE RANGES COULD MEASURE
8-12". WILL BE REFINING THESE AMOUNTS AND TIMING AS THE EVENT
DRAWS CLOSER. MUCH COLDER TEMPERATURES ARE FORECAST FOR SATURDAY
WITH HIGHS IN THE 20S TO LOWER 30S WITH WIND CHILLS IN THE SINGLE
DIGITS AND TEENS.
SNOW WILL CONTINUE SATURDAY NIGHT AND GRADUALLY TAPER OFF FROM
NORTH TO SOUTH SUNDAY. 1045MB SURFACE HIGH MOVES ACROSS THE DAKOTAS
INTO MN/IA SUNDAY NIGHT. SURFACE WINDS WILL VEER AROUND TO SOUTHERLY...
BUT WILL HAVE LITTLE EFFECT ON HIGH TEMPERATURES. STRONG NORTHERLY
FLOW ALOFT AND COLD AIR ADVECTION WILL KEEP SUNDAY/S HIGHS IN THE
MID TEENS TO MID 20S. CLEARING SKIES AND LIGHTER WINDS ALONG WITH
FRESH SNOWPACK WILL CAUSE LOW TEMPERATURES SUNDAY NIGHT TO BOTTOM
OUT INTO THE SINGLE DIGITS...WITH A FEW SUB-ZERO READINGS FOR THE
VALLEYS WEST OF THE LARAMIE RANGE. TEMPERATURES EARLY NEXT WEEK
WILL SLOWLY MODERATE BUT AVERAGE BELOW SEASONAL NORMALS /HIGHS
MOSTLY 30S AND LOWS MOSTLY TEENS/. ANOTHER COLD FRONT MOVES THROUGH
THE PLAINS TUESDAY WITH GUSTY NORTHWEST WINDS BUT NO PRECIPITATION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 932 PM MST WED FEB 18 2015
VFR ACROSS SOUTHEAST WYOMING AND NEBRASKA PANHANDLE TONIGHT AND
THURSDAY WITH CLEAR TO PARTLY CLOUDY SKIES. LIGHT WINDS TONIGHT
FOR MOST LOCATIONS EAST OF THE LARAMIE RANGE BUT BREEZY TO WINDY
CONDITIONS WILL BE FOUND TO THE WEST. MAIN AVIATION CONCERN WILL
BE THE FAVORED WINDY AREAS IN SOUTHEAST WYOMING WHERE WESTERLY
WINDS WILL GUST BETWEEN 40 AND 50 KTS LATE TONIGHT THROUGH
THURSDAY MORNING. THESE STRONG WINDS WILL AFFECT THE NORTHERN
SNOWY RANGE FOOTHILLS...THE SOUTHERN LARAMIE RANGE AND
FOOTHILLS...AND WILL ALSO IMPACT AREAS NEAR BORDEAUX.
SNOW IS EXPECTED TO DEVELOP OVER MUCH OF THE FORECAST AREA LATE
FRIDAY WITH WIDESPREAD IFR DEVELOPING FRIDAY NIGHT THROUGH
SATURDAY FOR AREAS NEAR THE COLORADO BORDER.
&&
.FIRE WEATHER...
ISSUED AT 429 PM MST WED FEB 18 2015
BREEZY TO WINDY CONDITIONS WILL CONTINUE THROUGH THURSDAY ALTHOUGH
HUMIDITIES REMAINING IN THE 20S-40S WILL KEEP FIRE WEATHER
CONCERNS MINIMAL. THE NEXT CHANCE FOR ACCUMULATING SNOW LOOKS TO
BEGIN FRIDAY AS ANOTHER COLD FRONT MOVES INTO THE AREA FROM THE
NORTH. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE FOR THE I-80
CORRIDOR FROM SIDNEY TO RAWLINS THROUGH SUNDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL NOON MST THURSDAY FOR WYZ106-110-116-117.
NE...NONE.
&&
UPDATE...SML
SHORT TERM...RJM
LONG TERM...MJ
AVIATION...SML
FIRE WEATHER...RJM
Hazardous weather outlook, Feb 18, 3:00 PM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MST WED FEB 18 2015
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-192200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
300 PM MST WED FEB 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW IS EXPECTED TO RETURN TO THE AREA BY LATE FRIDAY AND PERSIST
THROUGH SATURDAY NIGHT BEFORE ENDING SUNDAY. ACCUMULATING SNOWS
LOOK LIKELY OVER MANY AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WYZ106-110-116-117-192200-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
300 PM MST WED FEB 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH
ARE EXPECTED AFTER MIDNIGHT TONIGHT FOR THE INTERSTATE 80
CORRIDOR FROM CHEYENNE TO LARAMIE AND IN THE ARLINGTON AREA...AND
THE INTERSTATE 25 CORRIDOR FROM WHEATLAND TO CHUGWATER. A HIGH
WIND WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON
THURSDAY FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW IS EXPECTED TO RETURN TO THE AREA BY LATE FRIDAY AND PERSIST
THROUGH SATURDAY NIGHT BEFORE ENDING SUNDAY. ACCUMULATING SNOWS
LOOK LIKELY OVER MANY AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, North Snowy Range Foothills
- When
- February 19, 2:55 AM MST to 3:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured peak wind gusts of 60 mph.
High Wind, North Snowy Range Foothills
- When
- February 19, 3:00 AM MST to 4:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 19/0305 MST.
High Wind, North Snowy Range Foothills
- When
- February 19, 3:15 AM MST to 3:20 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- February 19, 4:30 AM MST to 4:35 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured peak wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- February 19, 5:45 AM MST to 7:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- February 19, 5:45 AM MST to 5:50 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured peak wind gusts of 58 mph.
High Wind, South Laramie Range Foothills
- When
- February 19, 6:00 AM MST to 7:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Pennsylvania, February 19 to 20, 20153 deaths · $250,000 · 13 events
- Extreme Cold in Kentucky, February 19 to 20, 20152 deaths · 14 events
- Cold in Indiana, February 19, 20151 death · 6 events
- Extreme Cold and Cold in New York, February 19 to 20, 201527 events
- Cold in Kentucky, February 19, 2015$10,000 · 22 events
- Cold in New Jersey, February 19 to 20, 201521 events
- Cold in Illinois, February 19, 2015$8,000 · 19 events
- Extreme Cold in Pennsylvania, February 19 to 20, 201516 events
- Extreme Cold in Pennsylvania, February 19 to 20, 201514 events
- Extreme Cold in Michigan, February 19, 201513 events
- Cold in Missouri, February 19, 201511 events
- Extreme Cold in Michigan, February 19, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559666, 559655, 559650, 559661, 559686, 559710, 559713.